Kansas, 2005

Tornadoes in Kansas, November 27, 2005

November 27, 2005 · NWS TOP · 2 events in 2 counties and zones

2 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Nov 27, 1:50 PM CST, 22 minutes earlier.

Area forecast discussion, Nov 27, 1:50 PM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
150 PM CST SUN NOV 27 2005

.DISCUSSION...

...SEVERE WEATHER POSSIBLE THIS SUNDAY AFTERNOON...FOLLOWED BY
COLD AND WINDY WINTERY WEATHER OVERNIGHT...

INTENSE AREA OF LOW PRESSURE NOW CENTERED IN CENTRAL KANSAS.
WIDESPREAD CONVECTION HAS INITIATED OUR AHEAD OF THE LOW ACROSS MUCH
OF THE CWA.  TORNADO WATCH COVERS MUCH OF EASTERN KANSAS AS SHEAR
PROFILES ARE VERY IMPRESSIVE.  LOW CLOUDS HANGING AROUND HAVE
INHIBITED DEVELOPMENT SOMEWHAT...BUT THIS SHOULD BE OVERCOME BY THE
SHEAR DYNAMICS OF THE SYSTEM.

TONIGHT AND MONDAY...LOOK FOR THE LOW TO CONTINUE NORTHEAST INTO
IOWA ON MONDAY.  LIQUID PRECIPITATION WILL QUICKLY BECOME FROZEN
ACROSS NORTHCENTRAL KANSAS LATE TONIGHT...AND ACROSS THE REMAINDER
OF THE CWA ON MONDAY.  IT LOOKS LIKE ACCUMULATIONS WILL BE FAIR
LIGHT FROM AND INCH OR SO NORTHCENTRAL...TO A TRACE ACROSS THE REST
OF THE CWA.  WINTER WEATHER ADVISORY HAS BEEN POSTED FOR THE
NORTHWEST CWA WITH THE STRONG NORTHWEST WINDS COMBINED WITH THE SNOW
WILL CREATE SOME TRAVEL PROBLEMS.  COLDER AIR WILL BE USHERED IN ON
THE BACKSIDE OF THE LOW OVERNIGHT.  EXPECT LITTLE CHANGE IN
TEMPERATURES FROM MORNING LOWS TO MONDAY AFTERNOON HIGHS.

IN THE EXTENDED...DID NOT MAKE MANY CHANGES WITH MOST CONCERNS IN
THE SHORT TERM. DID KEEP SLT CHANCE SNOW FOR EVENING HOURS
MONDAY...THEN STORM LIFTS QUICKLY NORTH AND LEAVES DRIER AIR
BEHIND. IF WE GET SOME SNOW COVER OVER THE NORTHERN COUNTIES THEN
TEMPS MAY NEED TO BE MODERATED THESE AREAS. WAS NOT CONFIDENT
ENOUGH WITH WEAKNESS IN WEDNESDAY SYSTEM TO PULL POPS
ENTIRELY...BUT DID DELAY TO AFTERNOON HOURS. SLIGHT CHANCES
COUNTINUE THROUGH THURSDAY. TEMPERATURES SLIGHTLY BELOW CLIMO FOR
THE REST OF THE WEEK AND WEEKEND AS SERIES OF COLDER AIR MASSES
SLIDE INTO OR JUST EAST OF THE STATE.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...WINTER WEATHER ADVISORY FROM MIDNIGHT
MONDAY TO 6 PM MONDAY FOR KSZ008-KSZ009-KSZ010-KSZ020-KSZ021-
KSZ034.

&&
Hazardous weather outlook, Nov 27, 9:54 AM CST, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
954 AM CST SUN NOV 27 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-281600-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
954 AM CST SUN NOV 27 2005

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
6 PM CST MONDAY FOR MUCH OF NORTH CENTRAL KANSAS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE LIKELY ACROSS MUCH OF THE AREA TODAY AND
OVER NORTHEAST AND EAST CENTRAL KANSAS THIS EVENING...ESPECIALLY
TO THE EAST OF AN ABILENE...MANHATTAN TO MARYSVILLE LINE.  WHILE
THE MAIN HAZARD IS LARGE HAIL AND STRONG GUSTY WINDS...AN ISOLATED
TORNADO CAN NOT BE RULED OUT.

FOR TONIGHT...RAIN IS EXPECTED TO CHANGE TO SNOW AROUND MIDNIGHT
OVER NORTH CENTRAL KANSAS. GENERALLY AROUND AN INCH OR SO OF ACCUMULATION
IS POSSIBLE GENERALLY NORTH OF A MINNEAPOLIS TO MARYSVILLE
LINE...WITH LIGHTER AMOUNTS EXPECTED ELSEWHERE ACROSS NORTH
CENTRAL KANSAS. NORTHWEST WINDS OF 25 TO 35 MPH WILL COMBINE WITH
THE SNOW TO PRODUCE HAZARDOUS DRIVING CONDITIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A CHANGEOVER TO SNOW IS THEN EXPECTED TO SPREAD SOUTHEAST ACROSS
THE REST OF THE AREA ON MONDAY. ACCUMULATIONS SHOULD BE LESS THAN
AN INCH. THE CHANCES FOR LIGHT SNOW WILL END ACROSS THE AREA
MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TODAY AND TONIGHT...ESPECIALLY ACROSS
NORTHEAST AND EAST CENTRAL KANSAS.

In the hours before

Special weather statement, Nov 27, 9:56 AM CST, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
956 AM CST SUN NOV 27 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-271800-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...
LAWRENCE...EMPORIA...OTTAWA
956 AM CST SUN NOV 27 2005

...A MIX OF HAZARDOUS WEATHER CONDITIONS EXPECTED TODAY AND TONIGHT...

A STRONG SYSTEM MOVING OUT OF THE ROCKIES TODAY WILL BRING STRONG
THUNDERSTORMS...STRONG WINDS...AND SNOWFALL TO PORTIONS OF
NORTHEAST AND NORTH CENTRAL KANSAS THIS AFTERNOON AND TONIGHT.

AS THE SYSTEM APPROACHES...STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE
ACROSS THE AREA THIS AFTERNOON INTO THIS EVENING. THE STRONGEST STORMS
ARE EXPECTED MAINLY ALONG AND EAST OF A HIAWATHA TO TOPEKA TO EMPORIA
LINE. THESE STORMS MAY BRING LARGE HAIL...DAMAGING WINDS...AND ISOLATED
TORNADOES.

AS THE SYSTEM MOVES NORTHEAST TONIGHT...STRONG NORTHWESTERLY WINDS
ON THE BACK OF THE SYSTEM WILL BRING IN MUCH COLDER AIR...AND
CHANGE ONGOING RAINFALL OVER TO SNOW AROUND MIDNIGHT IN NORTHEAST
AND NORTH CENTRAL KANSAS. WHILE ACCUMULATIONS MAY ONLY REACH A FEW
INCHES...SUSTAINED WINDS OF 15 TO 30 MPH WITH HIGHER GUSTS WILL
CREATE BLOWING AND DRIFTING OF SNOWFALL. EXPECT REDUCED VISIBILITY
AND HAZARDOUS TRAVEL CONDITIONS IN SNOWFALL...MAINLY ALONG AND
NORTHWEST OF A MARYSVILLE TO ABILENE TO CLAY CENTER LINE. AS THE
COLD AIR MOVES IN QUICKLY...RAIN COVERED ROADWAYS MAY QUICKLY
BECOME SLICK IN ICE AND SNOW.

THIS IS A POTENTIALLY DANGEROUS DEVELOPING WEATHER SITUATION. STAY
TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS
OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, Nov 27, 1:04 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
104 PM CST SUN NOV 27 2005

KSZ021>024-026-034>040-054>056-058-059-272115-
CLAY-RILEY-POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-
MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-
ANDERSON-
INCLUDING THE CITIES OF...CLAY CENTER...MANHATTAN...ABILENE...
JUNCTION CITY...TOPEKA...LAWRENCE...EMPORIA...OTTAWA
104 PM CST SUN NOV 27 2005

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 875 IN
EFFECT UNTIL 8 PM CST THIS EVENING FOR THE FOLLOWING AREAS

IN KANSAS THIS WATCH INCLUDES 17 COUNTIES

IN EAST CENTRAL KANSAS

ANDERSON              COFFEY                DOUGLAS
FRANKLIN              GEARY                 LYON
MORRIS                OSAGE                 SHAWNEE
WABAUNSEE

IN NORTH CENTRAL KANSAS

CLAY                  DICKINSON             OTTAWA

IN NORTHEAST KANSAS

JACKSON               JEFFERSON             POTTAWATOMIE
RILEY

THIS INCLUDES THE CITIES OF...ABILENE...CLAY CENTER...EMPORIA...
JUNCTION CITY...LAWRENCE...MANHATTAN...OTTAWA AND TOPEKA.
Local storm report, Nov 27, 1:35 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
135 PM CST SUN NOV 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             HOPE                    38.69N 97.08W
11/27/2005  1.00 INCH        DICKINSON          KS   TRAINED SPOTTER

&&

CAVANAUGH

The radar

The Topeka radar (KTWX), 65 km away, was scanning. The volume nearest the first event began at 20:11 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Morris

When
November 27, 2:12 PM CST to 2:40 PM CST
Where
Morris County, 1 mi SW of Delavan
Rating
F1
Path length
15 mi
Path width
400 yd
Property damage
$250,000
Reported by
TRAINED SPOTTER
Coordinates
38.633, -96.817

This tornado touched down 1 mile southwest of Delavan and moved north for 15 miles before exiting into Geary county 3 miles west of Skiddy. It produced primarily F0 damage along its path, however, F1 damage occurred on several farmsteads across northwest parts of the county, where several outbuildings were damaged or destroyed. Roofing material from one building was stuck in a fence a mile away to the north. The tornado remained on the ground across the border into southwest Geary county for 5 more miles, making the total path length 20 miles. The parent thunderstorm was a mini-supercell.

Tornado, Geary

When
November 27, 2:40 PM CST to 2:46 PM CST
Where
Geary County, 3 mi SW of Olson
Rating
F0
Path length
5 mi
Path width
400 yd
Reported by
TRAINED SPOTTER
Coordinates
38.850, -96.833

This tornado was moving north as it crossed from northwest Morris county into southwest Geary county at 240 PM, approximately 3 miles southwest of Olson. It dissipated 2 miles northwest of Olson and was on the ground for 5 miles in Geary county. The tornado was weakening as it crossed Geary county. It was rated F0 for its duration in Geary county. The total path length from Morris to Geary counties for this tornado was 20 miles. The parent thunderstorm was a mini-supercell.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyThe tornado archive for Kansas, 2005Warnings in Kansas, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5480205, 5480206.